Alert archive / Arizona / Dust Storm Advisories in 2018
Dust Storm Advisory 21, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm advisory at Jul 9, 2018, 6:19 PM MST for La Paz County, Maricopa County, Yuma County, Arizona. It was in force for 26 min.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 6:19 PM MST (01:19 UTC)
- Expired
- Jul 9, 2018, 6:45 PM MST
- In force
- 26 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties La Paz County, AZ, Maricopa County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 125 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
710
WWUS55 KPSR 100120
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
620 PM MST Mon Jul 9 2018
AZC012-013-027-100145-
/O.NEW.KPSR.DS.Y.0021.180710T0119Z-180710T0145Z/
La Paz AZ-Yuma AZ-Maricopa AZ-
620 PM MST Mon Jul 9 2018
The National Weather Service in Phoenix has issued a
* Dust Advisory for...
Central La Paz County in west central Arizona...
Northeastern Yuma County in southwestern Arizona...
Maricopa County in south central Arizona...
* Until 645 PM MST.
* At 620 PM MST, a wall of dust was along a line extending from 14
miles southeast of Gladden to 18 miles north of Sundad to 10 miles
north of Ajo, moving southwest at 30 mph.
HAZARD...Less than three miles visibility with strong wind in
excess of 40 mph.
SOURCE...Doppler radar.
IMPACT...Hazardous travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 13 and 81.
AZ Interstate 8 between mile markers 26 and 102.
US Highway 60 between mile markers 31 and 58.
Locations impacted include...
Quartzsite, Wellton, Salome, Brenda, Tacna, Sentinel, Paloma, Yuma
Proving Ground, Vicksburg Junction, Tyson, Kofa Wildlife Refuge,
Dateland, Vicksburg, Sundad and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3380 11428 3322 11446 3249 11416 3273 11289
3347 11317 3380 11312
TIME...MOT...LOC 0120Z 063DEG 27KT 3371 11317 3345 11325 3253 11282
$$
HernandezWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jul 9, 3:05 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM MST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 305 PM MST Mon Jul 9 2018 .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to most of the region. An upper level trough moving through today and early Tuesday should enhance monsoon activity creating better chances for more widespread storms than a typical monsoon day. Temperatures will continue to trend downward through the middle of the week and then level off a few degrees below normals. && .DISCUSSION... Current radar shows showers and thunderstorms that have developed southeast and east of the Phoenix from Pinal cty. to S. Gila county with more extensive storm development taking place in south central and northern Arizona. The very strong Monsoon high pressure system remains in place over the central Rockies. It is in an excellent position to continue to provide moist easterly flow from the Gulf of Mexico and Mexico into the Desert Southwest via it's attendant south stream easterly jet. A pronounced upper level low and inverted trough seen in water vapor imagery over east AZ with a dry slot wrapping into is progged to move over our region this afternoon and evening where it will expand and dramatically decelerate. The strong easterly wave will have plenty of moisture to work with as it moves into a well conditioned Monsoon environment. Boundary layer dewpoint temperatures remain very high with 60s and 70s F being reported at the surface and 12-20C being reported through 925 and 850mb. Amidst significant mid level moisture advection from the southeast, strong sounding and model CAPE of up to 1500-2000 j/kg., and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of Monsoon threats from this afternoon through tonight. This includes the threat of severe thunderstorm winds, flash flooding and dense blowing dust. The strongest storms will be capable of producing gusts near 60mph and peak rainfall rates over 4in./hr as well as the potential for hail. High-res models indicate the prime threat areas to be from Phoenix westward to the California border. Expect a series of strong easterly outflows to span our forecast area from north to south and sweep from Maricopa and Pinal counties all the way to southeast CA. Tuesday looks to be a bit drier and more of a down day, however Tuesday night and Wednesday morning are shaping up to be another fairly active Monsoon period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storm activity over Pinal, Gila, and Yavapai Counties will converge over Maricopa County - including metro Phoenix - between 22Z- 00Z. Storms then track westward. Expect large swaths of strong surface winds from thunderstorm outflow. The winds will also cause areas of reduced visibility in blowing dust. The stronger storms will produce brief heavy rain and small hail. Anticipate much quieter conditions over metro Phoenix beginning by 03Z. However, renewed shower development is anticipated overnight but not with very strong storms. Southeast California/Southwest Arizona including KIPL and KBLH: Strong storms are expected to move out of Yavapai and Maricopa Counties and into southwest Arizona beginning by about 23Z. Storms are anticipated to track westward and weaken as they move west of the Lower Colorado River Valley. However, large swaths of strong winds and blowing dust are possible throughout the area. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: An active Monsoon pattern continues the rest of the week into early next week. As usual, south-central AZ will have better chances than areas west of there. Minimum humidities will remain above 15% with good overnight recovery. Apart from thunderstorm activity, winds will generally be light. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 9, 5:48 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
548 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND GST 16 WNW SUNFLOWER 33.99N 111.71W
07/09/2018 M63 MPH MARICOPA AZ MESONET
AUTOMATED WEATHER STATION AT HORSESHOE DAM
MEASURED 63 MPH.
&&Local storm report, Jul 9, 5:53 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 1 ENE ARIZONA STATE UNI 33.42N 111.91W
07/09/2018 MARICOPA AZ PUBLIC
LARGE TREE DOWN NEAR UNIVERSITY AND
MCCLINTOCK.
&&
PISpecial weather statement, Jul 9, 5:53 PM MST, 26 minutes before
Special Weather Statement National Weather Service Phoenix AZ 553 PM MST MON JUL 9 2018 AZZ538>540-559-100145- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Tonopah Desert AZ-Gila Bend AZ- 553 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM MST... At 553 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from Palo Verde to 16 miles west of Kaka. Movement was west at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Avondale, Goodyear, Buckeye, Gila Bend, Estrella, Palo Verde, Big Horn, Bosque, Cotton Center, Painted Rock Dam, Freeman, Gila Bend Auxiliary Field, Sonoran National Monument, Estrella Mountain Park, Estrella Mountain Ranch, Hassayampa, Rainbow Valley and Arlington. This includes the following highways... AZ Interstate 8 between mile markers 101 and 142. AZ Route 238 between mile markers 1 and 28. AZ Route 85 between mile markers 1 and 31, and between mile markers 119 and 149. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3336 11301 3252 11296 3253 11227 3335 11232 TIME...MOT...LOC 0053Z 078DEG 24KT 3335 11265 3257 11259 Hernandez
Special weather statement, Jul 9, 6:00 PM MST, 19 minutes before
Special Weather Statement National Weather Service Phoenix AZ 600 PM MST MON JUL 9 2018 AZZ531-533-100145- Kofa AZ-Central La Paz AZ- 600 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL YUMA COUNTIES UNTIL 645 PM MST... At 600 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles east of Kofa Wildlife Refuge, or 50 miles west of Tonopah, moving southwest at 5 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central La Paz and north central Yuma Counties. LAT...LON 3357 11386 3350 11366 3326 11373 3337 11403 TIME...MOT...LOC 0100Z 024DEG 6KT 3347 11380 Hernandez
Local storm report, Jul 9, 6:06 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
606 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM DUST STORM 7 S SACATON 32.98N 111.73W
07/09/2018 PINAL AZ TRAINED SPOTTER
100 FT VISIBILITY IN DENSE BLOWING DUST.
&&Local storm report, Jul 9, 6:15 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 NE GLENDALE 33.57N 112.13W
07/09/2018 MARICOPA AZ TRAINED SPOTTER
LARGE TREE DOWN.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:06 PM MST | Dust Storm Advisory | PSR | Maricopa | 24 min |
| Jul 9, 5:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 9, 5:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 5:22 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 5:27 PM MST | Dust Storm Warning | PSR | Maricopa | 63 min |
| Jul 9, 5:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 9, 5:50 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 25 min |
| Jul 9, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 9, 6:00 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 9, 6:32 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 58 min |
| Jul 9, 6:34 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 86 min |
| Jul 9, 6:35 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 6:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 9, 6:59 PM MST | Dust Storm Warning | PSR | Yuma | 31 min |
| Jul 9, 7:22 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 9, 7:22 PM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 9, 7:25 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 95 min |
| Jul 9, 7:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Jul 9, 8:08 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Jul 9, 8:44 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 31 min |
| Jul 9, 9:24 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 10, 2:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 10, 2:26 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Jul 10, 2:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 2:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Jul 10, 2:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 10, 3:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 3:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 10, 3:48 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 27 min |
| Jul 10, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 10, 4:06 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 39 min |
| Jul 10, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 47 min |
| Jul 10, 4:16 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Jul 10, 4:23 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Jul 10, 4:38 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 49 min |
Nearby
Dust Storm Advisories in Arizona, 2018Every dust storm advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.